Hawai‘i Island police are warning the public about the dangers of fentanyl after ongoing investigations led to the recovery of fentanyl in various forms. Since issuing a warning about fentanyl in June, HPD has seen the recent arrival of rainbow fentanyl on island, particularly in west Hawai‘i. It’s commonly called rainbow fentanyl because it comes in colored pill form that resembles candy.
“As of the last few weeks we’ve seen an increase in rainbow fentanyl in pill form,” says Lieutenant Edwin Buyten, of the Area II Vice Section in a press release. Buyten added, “Rainbow fentanyl is brand new to us here on island. It’s a marketing tool for the drug trafficking organizations meant to lure in a younger clientele. That’s concerning due to the danger it places on our island keiki and our community as a whole. With the Halloween season approaching, there’s an increased threat of children mistaking rainbow fentanyl for candy.”
According to Lieutenant Buyten, in the last year the department has recovered an estimated 15,000 fentanyl pills in west Hawaiʻi alone.
Fentanyl is a synthetic opioid that can exist in various forms (e.g., powder, tablet, capsule, solution, or rocks). Although medically prescribed fentanyl has a legitimate purpose, illicit fentanyl, produced in unregulated and uncontrolled clandestine laboratories, can be deadly.
For the most part, illicit fentanyl pills and powders are manufactured in Mexico by drug cartels in laboratories, who profit by exporting their illicit drugs to the U.S. The concentration of the drug varies widely and as little as two milligrams (about one grain of Hawaiian salt) of fentanyl can be fatal in a non-opioid-tolerant individual.
Hawai‘i Island police have been increasing enforcement efforts to track down and dismantle the groups responsible for importing fentanyl and other drugs on island. Illicit fentanyl was rarely seen on island before 2019 and when recovered by police, was usually in powder form.
In 2020, of the 24 drug related deaths on island, one was due to fentanyl. In 2021, there were 32 drug related deaths on island with seven of those deaths due to fentanyl. The Hawai’i County Police Department is currently investigating three coroner’s inquest cases that have occurred in the past week in which fentanyl poisoning is suspected.
Hawai‘i Island police are urging the public to be cautious of the following:
- Unknown or unlabeled powders, solutions, or rocks.
- Pills or capsules that may resemble actual medications, but their origin is not certain.
- Whether the pills came from a pharmacy?
- If the pills are properly packaged/labeled?
- If a medical prescription is associated with them.
An individual experiencing fentanyl poisoning may exhibit one or more of the following symptoms. If these signs are observed, contact emergency medical services at 911 and provide a description of the circumstances. An option may be to administer Naloxone, if it is available and if the person administering received training in the drug’s usage.
- Drowsiness or unresponsiveness
- Constricted or pinpoint pupils
- Slow or no breathing
HPD also wants to remind the public not to touch drugs or prescription medication of an unknown origin. If unable to determine its origin and the drug-related item seems suspicious, notify police at (808) 935-3311.
Anyone with information on suspected fentanyl trafficking is encouraged to contact the police at (808) 935-3311.